Alert archive / Arizona / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 18, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 1, 2016, 6:31 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2016, 6:31 PM MST (01:31 UTC)
- Expired
- Jul 1, 2016, 7:15 PM MST
- In force
- 44 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
Counties Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 80 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 7:14 PM MST | TSTM WND GST 58 | 4 Ssw Gila Bend, AZ | GILA BEND AF (KGXF) STATION REPORTED WIND GUSTS OF 58 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 1.5 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 793 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1624 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted.
531 WUUS55 KPSR 020131 SVRPSR AZC013-021-020215- /O.NEW.KPSR.SV.W.0018.160702T0131Z-160702T0215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 631 PM MST FRI JUL 1 2016 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA... WEST CENTRAL PINAL COUNTY IN SOUTHEASTERN ARIZONA... * UNTIL 715 PM MST * AT 631 PM MST...DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM GOODYEAR TO 10 MILES NORTHWEST OF GILA BEND AUXILIARY FIELD...AND MOVING SOUTHEAST AT 15 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THE DAMAGING WINDS. * LOCATIONS IMPACTED INCLUDE... AVONDALE...GOODYEAR...BUCKEYE...GILA BEND...CASHION...ESTRELLA... LITCHFIELD PARK...GILA BEND AUXILIARY FIELD... ESTRELLA MOUNTAIN PARK...COTTON CENTER...LIBERTY...BOSQUE... PHOENIX INTERNATIONAL RACEWAY...SONORAN NATIONAL MONUMENT... PERRYVILLE...ESTRELLA MOUNTAIN RANCH...PAINTED ROCK DAM... PALO VERDE...RAINBOW VALLEY AND KOMATKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3325 11204 3269 11287 3314 11320 3358 11247 TIME...MOT...LOC 0131Z 322DEG 15KT 3339 11241 3298 11287 $$ HERNANDEZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 1:45 PM MST, 4 hours 46 minutes earlier.
Area forecast discussion, Jul 1, 1:45 PM MST, 4 hours 46 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 145 PM MST FRI JUL 1 2016 && .SYNOPSIS... A combination of lingering monsoon moisture and weak weather disturbances moving eastward across the desert southwest will bring chances for showers and thunderstorms tonight across sw and south- central Arizona, and on Saturday, over the higher terrain of eastern Arizona. A return to drier southwest flow aloft will begin to take over starting Saturday and end any rain chances starting Sunday. High temperatures will steadily climb into the weekend and early next week as the atmosphere becomes drier. The dry and warm conditions will likely last through much of next week. && .DISCUSSION... .late this afternoon/tonight.... A bit of a break in action across our cwa this hour, with the shower and thunderstorm activity that affected parts of South-Central AZ this morning having moved well off to the south and east, now extending northward from eastern Pima/Cochise counties to eastern Gila County. The shower activity this morning is currently holding down temperatures a bit over South-Central AZ, with Phoenix Sky Harbor airport only up to 90 degrees at noon, under clear skies. Further to the west, over western Maricopa and La Paz/Yuma counties, fields of CU can be seen developing on latest visible satellite imagery, over areas that stayed dry this morning, allowing temperatures to rise well up into the 90s at midday. Surface dewpoints remain elevated at most lower desert locations, well up into the 60s to near 70. Up to the north, new thunderstorms can be seen on radar developing over Yavapai County. As far as the forecast for this afternoon/evening is concerned, in spite of normally unfavorable westerly flow that is developing over the region as an upper trof approaches the CA coast, the combination of lingering low-level moisture and another shortwave approaching from the northwest will likely produce another round of convective activity across South-Central and SW AZ later this afternoon/evening. Today's situation appears to be more like a transition event rather then a classic monsoon case, with the GFS forecast soundings showing 1500-2000 J/KG of CAPE (with little or no CIN), and 25-30 knots of bulk shear over the region through this evening. The 12Z WRFGFS, which did a good job with this morning's convective activity, is showing shower/thunderstorm development later this afternoon across northern La Paz and NW Maricopa Counties, with this activity moving into the Greater Phoenix area this evening as the shortwave trigger moves eastward across northern AZ. Given all this available convective energy and intrusion of drier air above 600mb, a few of the storms could become severe, with very strong downburst winds, heavy downpours, localized flooding, and even small hail possible. Thus, have raised POPS this evening well up into the chance range across the lower deserts of South- Central AZ, and into the likely range over southern Gila County. .Saturday through next Friday... This weekend will bring a continued drying westerly flow, but enough lingering low level moisture should exist for some isolated eastern Arizona high terrain afternoon showers and thunderstorms. The possibility of any activity over the lower deserts is pretty slim due to the westerly steering flow and PWATS dropping down to around 1.25 inches. By Sunday, enough dry air should be in place for there to be little chance of any storms even over the high terrain. Temperatures this weekend will be on the upswing with the drier conditions and clear to mostly clear skies as highs climb back toward normal readings. Next week looks to be mostly quiet as far as any storm potential as the upper high center generally stays to our southeast providing us with westerly or southwesterly flow. Temperatures should peak by Tuesday or Wednesday with some lower desert spots reaching 110F for highs. 500mb heights do climb to around 592dm and 850mb temperatures near 30C, but at this point it does not appear enough to hit excessive heat levels. There is potential for a return of some monsoonal moisture as early as Wednesday, but the past few model runs are showing this to be a very brief episode with more dry air quickly moving in by the end of the week. At least for now slight chance PoPs over the high terrain for Thursday and Friday seem warranted. && .AVIATION... South-Central Arizona Including KPHX, KIWA, and KSDL: Southeasterly flow will veer to southwesterly during the afternoon, but wind speeds will generally remain at or below 10 kt. Meanwhile, latest convective guidance is pointing towards an increased potential for showers and thunderstorms across the Phoenix area later this evening. Any storms that develop will be capable of producing strong gusty winds and brief heavy rain. Model consensus is that the most likely wind shift associated with the storms will be from the northwest. Improving conditions are anticipated after 09z. Southeast California/Southwest Arizona including KIPL and KBLH: The active weather will generally remain east of KIPL, but may clip KBLH this afternoon. Thunderstorms are generally not expected, however strong storms across western AZ may produce a wind shift out of the north or east at KBLH this evening. Otherwise, mostly clear skies are expected with a southerly component to the flow prevailing through early Saturday. Aviation discussion not updated for amended TAFs. && .FIRE WEATHER... Monday through Friday: The monsoon high will rebuild across southeastern Arizona Monday, resulting in above normal temperatures and generally dry conditions. An increase in moisture is expected Wednesday as the high shifts eastward. Drier westerly flow across southeastern California will battle deeper moisture across southeastern Arizona through the remainder of the week, with showers and thunderstorms mainly relegated to southern and eastern Arizona. Near normal temperatures are expected mid to late week. && .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook...Twitter...and at weather.gov/phoenix DISCUSSION...Percha/Kuhlman AVIATION...Hirsch FIRE WEATHER...Hirsch
In the hours before
Special weather statement, Jul 1, 5:02 PM MST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 502 PM MST FRI JUL 1 2016 AZZ023-027-020030- GREATER PHOENIX AREA AZ-SOUTHWEST MARICOPA COUNTY AZ- 502 PM MST FRI JUL 1 2016 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL MARICOPA COUNTY UNTIL 530 PM MST AT 501 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER LIBERTY...OR NEAR BUCKEYE...MOVING EAST AT 20 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM AS WELL AS QUARTER INCH HAIL AND VERY HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... AVONDALE...GOODYEAR...BUCKEYE...TOLLESON...CASHION... ESTRELLA MOUNTAIN PARK...LIBERTY...PHOENIX INTERNATIONAL RACEWAY... PERRYVILLE AND ESTRELLA MOUNTAIN RANCH. LAT...LON 3328 11259 3346 11258 3348 11220 3321 11222 TIME...MOT...LOC 0001Z 273DEG 17KT 3337 11250 AJ
Local storm report, Jul 1, 5:16 PM MST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
516 PM MST FRI JUL 1 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 7 NNE DEER VALLEY 33.77N 112.07W
07/01/2016 U0.50 INCH MARICOPA AZ PUBLIC
MARBLE SIZE HAIL. VIDEO SENT TO US VIA
SOCIAL MEDIA.
&&
ADLocal storm report, Jul 1, 5:49 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
549 PM MST FRI JUL 1 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 5 ENE DEER VALLEY 33.68N 112.04W
07/01/2016 U0.50 INCH MARICOPA AZ PUBLIC
MARBLE SIZE HAIL. PICTURES SENT VIA SOCIAL
MEDIA.
&&
ADLocal storm report, Jul 1, 5:50 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
550 PM MST FRI JUL 1 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 1 ESE GOODYEAR 33.43N 112.39W
07/01/2016 U0.50 INCH MARICOPA AZ PUBLIC
MARBLE SIZE HAIL. PICTURE SENT VIA SOCIAL
MEDIA.
&&
ADSpecial weather statement, Jul 1, 5:53 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 553 PM MST FRI JUL 1 2016 AZZ022-023-027-028-020145- GREATER PHOENIX AREA AZ-NORTHWEST MARICOPA COUNTY AZ- NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ- SOUTHWEST MARICOPA COUNTY AZ- 553 PM MST FRI JUL 1 2016 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL MARICOPA AND NORTHWESTERN PINAL COUNTIES UNTIL 645 PM MST AT 553 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF PALO VERDE...OR 9 MILES SOUTH OF BUCKEYE...MOVING EAST AT 15 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... AVONDALE...GOODYEAR...BUCKEYE...ESTRELLA MOUNTAIN PARK...ESTRELLA MOUNTAIN RANCH AND RAINBOW VALLEY. LAT...LON 3319 11267 3336 11262 3334 11220 3305 11220 TIME...MOT...LOC 0053Z 279DEG 15KT 3325 11257 HERNANDEZ
Local storm report, Jul 1, 5:57 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
557 PM MST FRI JUL 1 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 5 SSW CAVE CREEK 33.76N 111.99W
07/01/2016 U0.50 INCH MARICOPA AZ TRAINED SPOTTER
MARBLE SIZE HAIL REPORTED VIA TRAINED
SPOTTER. .
&&
ADThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 5:02 PM MST | Special Weather Statement | PSR | Maricopa | 28 min |
| Jul 1, 5:07 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 38 min |
| Jul 1, 5:19 PM MST | Areal Flood Advisory | PSR | Maricopa | 116 min |
| Jul 1, 5:28 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 32 min |
| Jul 1, 5:36 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 25 min |
| Jul 1, 5:53 PM MST | Special Weather Statement | PSR | Maricopa | 52 min |
| Jul 1, 6:00 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 30 min |
| Jul 1, 6:05 PM MST | Tornado Warning | PSR | Maricopa | 25 min |
| Jul 1, 6:52 PM MST | Areal Flood Advisory | PSR | Maricopa | 113 min |
| Jul 1, 7:16 PM MST | Special Weather Statement | PSR | 44 min | |
| Jul 1, 7:17 PM MST | Dust Storm Warning | PSR | 103 min | |
| Jul 1, 8:02 PM MST | Special Weather Statement | PSR | Maricopa | 28 min |
| Jul 1, 8:03 PM MST | Special Weather Statement | PSR | La Paz | 27 min |
| Jul 1, 8:15 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 45 min |
| Jul 1, 8:31 PM MST | Special Weather Statement | PSR | Maricopa | 44 min |
| Jul 1, 8:42 PM MST | Areal Flood Advisory | PSR | La Paz | 2 hr |
| Jul 1, 8:52 PM MST | Flash Flood Warning | PSR | La Paz | 113 min |
| Jul 1, 9:35 PM MST | Special Weather Statement | PSR | 40 min | |
| Jul 1, 10:17 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 1, 10:56 PM MST | Areal Flood Warning | PSR | La Paz | 3 hr |
| Jul 2, 1:44 AM MST | Special Weather Statement | PSR | 31 min | |
| Jul 2, 2:23 AM MST | Special Weather Statement | PSR | Gila | 52 min |
| Jul 2, 5:12 AM MST | Areal Flood Advisory | PSR | Gila | 3 hr |
| Jul 2, 8:02 AM MST | Areal Flood Advisory | PSR | Gila | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.